Alert archive / Florida / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 29, NWS Tampa Bay, FL

May 14, 2009Hillsborough County, Pasco County, Pinellas County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at May 14, 2009, 3:28 PM EDT for Hillsborough County, Pasco County, Pinellas County, Florida. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 14, 2009, 3:28 PM EDT (19:28 UTC)
Expired
May 14, 2009, 4:00 PM EDT
In force
32 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon

Counties Hillsborough County, FL, Pasco County, FL, Pinellas County, FL

The radar

The Tampa radar (KTBW), 39 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:15 PM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, May 14, 2:15 PM EDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
215 PM EDT THU MAY 14 2009

...ANOTHER ACTIVE AFTERNOON WITH A FEW STRONG TO SEVERE STORMS
EXPECTED...

.SHORT TERM (TONIGHT-SATURDAY)...HIGH PRESSURE OFF THE U.S. EAST
COAST WILL CONTINUE TO DRIFT EAST DURING THE SHORT TERM KEEPING
AN OVERALL EAST TO SOUTHEAST FLOW ACROSS THE AREA. LEFTOVER
MOISTURE FROM THE WASHED OUT BOUNDARY WILL COMBINE WITH DAYTIME
HEATING AND THE SEA BREEZES TO CAUSE MORE SCATTERED THUNDERSTORMS
THIS AFTERNOON AND EVENING WITH BEST COVERAGE GENERALLY ALONG
AND WEST OF THE INTERSTATE 75 CORRIDOR. CONDITIONS REMAIN
FAVORABLE FOR A FEW STRONG TO SEVERE STORMS CONTAINING HAIL AND
GUSTY WINDS. ON FRIDAY AND SATURDAY SLIGHTLY DRIER AIR WILL MOVE
INTO THE AREA LOWERING THE OVERALL RAIN CHANCES...AND WITH THE
EASTERLY FLOW CONTINUING TO LIMIT PROGRESSION OF THE WEST COAST
SEA BREEZE THE BEST CHANCE FOR CONVECTION WILL BE CLOSE TO THE
COAST EACH AFTERNOON AND EVENING.

TEMPERATURES WILL REMAIN NEAR TO SLIGHTLY ABOVE NORMAL THROUGH THE
PERIOD WITH DAYTIME HIGHS MOSTLY IN THE MID 80S TO AROUND 90 AND
OVERNIGHT LOWS IN THE MID 60S TO LOWER 70S.

.LONG TERM (SATURDAY NIGHT - THURSDAY)...ONLY CONSISTENT FEATURE
IN GUIDANCE FOR THE LONG TERM NEXT WEEK IS THE U/L TROUGH AND AN
ASSOCIATED SFC BOUNDARY REACHING THE SOUTHEAST STATES BY EARLY
MONDAY. MODELS CONTINUE TO SHOW BIG INCONSISTENCIES REGARDING A
POTENTIAL LOW DEVELOPING JUST SOUTH OF THE PENINSULA AND TRACKING
NORTH. GFS TRACKS THE LOW TO OUR EAST...WHILE DGEX KEEPS IT PINNED
AGAINST THE FL WEST COAST. ECMWF IS GRADUALLY ENTERING THIS
GENERAL SCENARIO BUT WITH A DELAY OF AROUND 24 HOURS. WITH ALL THE
INTER/INTRA MODEL UNCERTAINTY IT IS BETTER TO KEEP FOLLOWING THE
CURRENT FORECAST PHILOSOPHY OF LEANING TOWARDS CLIMO...ESPECIALLY
SINCE THE AFOREMENTIONED FEATURES SEEM TO REMAIN WEAK THROUGH THE
PERIOD. WILL KEEP CURRENT 30 POPS MONDAY THROUGH THURSDAY EACH
AFTERNOON...WITH HIGHER CHANCES ON SUNDAY AS SEA BREEZE
CIRCULATIONS CONVERGE ALONG THE COAST.

NO CHANGES IN TEMPERATURE TRENDS EITHER WITH AFTERNOON HIGHS IN THE
UPPER 80S AND MORNING LOWS IN THE UPPER 60S TO LOWER 70S.

&&

.AVIATION... VFR CONDITIONS WILL CONTINUE AT ALL TERMINALS THROUGH
THE MID AFTERNOON HOURS...THEN THUNDERSTORM ACTIVITY WILL RESUME
AROUND THE 20Z-24Z TIME FRAME AS SEA BREEZES COLLIDE AND PUSH
TOWARDS THE COASTLINE. LOW LEVEL CU WILL ALSO INCREASE WITH PERIODS
OF BKN030 POSSIBLE. VFR WILL RETURN AND PREVAIL LATER TONIGHT AND
THROUGH FRIDAY MORNING...EXCEPT FOR BRIEF PERIODS OF REDUCED VIS AND
LOWERING CIGS IN FOG NEAR SUNRISE.

&&

.MARINE...EAST TO SOUTHEAST FLOW WILL PERSIST THROUGH THE WEEKEND
AS HIGH PRESSURE MOVES OUT INTO THE WESTERN ATLANTIC OCEAN.
WE SHOULD START TO SEE NOCTURNAL SURGES DEVELOPING EACH NIGHT
STARTING TONIGHT WITH WINDS INCREASING TO AROUND 15 KNOTS...
POSSIBLY A LITTLE HIGHER BRIEFLY OVERNIGHT. THEN DURING THE DAY
WINDS WILL DIMINISH SOME ALLOWING THE WEST COAST SEA BREEZE TO
DEVELOP ALONG THE COAST.

&&

.FIRE WEATHER...NO HIGHLIGHTS FOR THE NEXT FEW DAYS AS RELATIVE
HUMIDITIES ARE EXPECTED TO REMAIN ABOVE CRITICAL THRESHOLDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  71  89  71  89 /  30  30  20  40
FMY  69  90  68  90 /  20  30  10  40
GIF  70  90  69  90 /  10  20  10  30
SRQ  69  89  68  89 /  30  30  20  40
BKV  67  89  65  89 /  30  30  20  40
SPG  73  88  74  88 /  30  30  20  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...69/CLOSE
LONG TERM/AVIATION...22/REYNES
Hazardous weather outlook, May 14, 5:18 AM EDT, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
518 AM EDT THU MAY 14 2009

FLZ039-042-043-048>052-055>057-060>062-065-141500-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
518 AM EDT THU MAY 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
A MOIST AND UNSTABLE AIR MASS COMBINED WITH SEA BREEZE CIRCULATIONS
WILL SUPPORT SCATTERED SHOWER AND THUNDERSTORM DEVELOPMENT OVER ALL
OF WEST CENTRAL AND SOUTHWEST FLORIDA TODAY. RATHER COOL TEMPERATURES
IN THE MID LEVELS OF THE ATMOSPHERE ALONG WITH MODERATE INSTABILITY
MAY AGAIN SUPPORT SOME STRONG TO SEVERE STORMS OVER THE REGION WITH
HAIL AND STRONG DOWN BURST WINDS A POSSIBILITY. IN ADDITION FREQUENT
LIGHTNING STRIKES WILL ACCOMPANY THE STORMS AND A WEAK STEERING FLOW
WILL SUPPORT SLOW MOVING STORMS WITH LOCALLY HEAVY RAINFALL. WITH
A MODEST EASTERLY WIND FLOW TODAY THE WEST COAST SEA BREEZE SHOULD
AGAIN HANG CLOSE TO THE COAST AND THIS IS WHERE THE GREATEST AREAL
COVERAGE OF STORMS SHOULD SET UP MAINLY ALONG AND JUST TO THE WEST
OF THE I 75 CORRIDOR DURING THE AFTERNOON AND EARLY EVENING HOURS.

ALL RESIDENTS AND VISITORS OF WEST CENTRAL AND SOUTHWEST FLORIDA SHOULD
KEEP AN EYE TO THE SKY TODAY. WHEN SKIES DARKEN...MOVE INDOORS. IF
THERE IS TIME...UNPLUG APPLIANCES AND ELECTRICAL EQUIPMENT. WAIT UNTIL
THE STORMS ENDS BEFORE USING THE TELEPHONE OR RUNNING WATER.

MARINER SHOULD BE ON THE LOOKOUT FOR STORMS LATE IN THE AFTERNOON AS
THEY DRIFT WEST INTO THE NEAR SHORE GULF WATERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE REGION AGAIN ON FRIDAY
HOWEVER STORM COVERAGE IS EXPECTED TO BE SOMEWHAT LOWER THAN TODAY
AS SOME DRIER MID LEVEL AIR MOVES INTO THE REGION. STORMS THAT DO
DEVELOP WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINS...GUSTY WINDS
SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. THUNDERSTORMS
COVERAGE WILL AGAIN BE ON THE INCREASE SATURDAY THROUGH WEDNESDAY WITH
MOST ACTIVITY OCCURRING DURING THE AFTERNOON AND EARLY EVENING HOURS
EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER TODAY AND SELF ACTIVATE IF NEEDED.

MCMICHAEL

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 3:42 PM EDTSpecial Weather StatementTBWSarasota63 min
May 14, 3:51 PM EDTSpecial Weather StatementTBWManatee54 min
May 14, 4:07 PM EDTSpecial Weather StatementTBWCharlotte38 min
May 14, 4:14 PM EDTSpecial Weather StatementTBWLee46 min
May 14, 4:39 PM EDTSpecial Weather StatementTBWManatee66 min
May 14, 4:48 PM EDTSpecial Weather StatementTBWCharlotte27 min
May 14, 4:53 PM EDTSpecial Weather StatementTBWLee67 min
May 14, 4:56 PM EDTSpecial Weather StatementTBWHernando, Pasco34 min
May 14, 5:06 PM EDTSpecial Marine WarningTBW39 min
May 14, 5:15 PM EDTSpecial Weather StatementTBWDeSoto, Hardee60 min
May 14, 5:24 PM EDTSpecial Weather StatementTBWHillsborough36 min
May 14, 5:25 PM EDTAreal Flood AdvisoryTBWLee2 hr
May 14, 6:02 PM EDTSpecial Weather StatementTBWLee58 min
May 14, 6:08 PM EDTSpecial Weather StatementTBWPolk67 min
May 14, 6:12 PM EDTSpecial Weather StatementTBWDeSoto, Hardee63 min
May 14, 6:55 PM EDTSpecial Weather StatementTBWPinellas50 min
May 14, 7:00 PM EDTAreal Flood AdvisoryTBWPolk3 hr
May 14, 7:14 PM EDTSpecial Weather StatementTBWPolk61 min
May 14, 7:37 PM EDTAreal Flood AdvisoryTBWPinellas53 min
May 14, 7:42 PM EDTSpecial Weather StatementTBWPinellas48 min

Nearby

Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.